Indiana, 2006

Hail and Damaging Wind in Indiana, March 13, 2006

March 13, 2006 · NWS LOT · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 12, 11:30 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 12, 11:30 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1130 PM CST SUN MAR 12 2006

.DISCUSSION...
538 PM CST

STAGE APPEARS TO BE SET FOR AN EVENING OF SEVERE WEATHER WITH SHORT
WAVE EJECTING FROM BROAD WESTERN TROUGH THIS AFTERNOON. SURFACE
WARM FRONT DRAPED ACROSS CENTRAL ILLINOIS SHOULD BE THE FOCUS OF
ACTIVITY WHEN DEVELOPMENT GETS GOING IN EARNEST. AMPLE SHEAR AND
INSTABILITY ARE SET IN PLACE AND SHOULD ONLY REQUIRE THE INTERACTION
OF THE WAVE. SURFACE HEATING APPEARS TO HAVE BEEN TAKEN OUT OF THE
EQUATION TODAY WITH CI BLOWOFF FROM THIS MORNINGS STORMS IN MO
SHIELDING MOST OF NORTHERN ILLINOIS FORM THERMAL DESTABILIZATION.
AS PER SPC DISCUSSIONS MAIN THREAT FOR MOST OF AREA NOW APPEARS TO
BE LARGE HAIL. SOME WRAP AROUND PRECIP, FIRST RAIN THEN RAIN/SNOW
MIX BY LATE MONDAY, TO ACCOMPANY SYSTEM AS IT DEPARTS MONDAY.

TONIGHTS WAVES IS LAST IN A SERIES THAT HAS BROUGHT PRECIP TO THE
FORECAST AREA FOR THE PAST SEVERAL DAYS. ENTIRE WESTERN TROUGH
PROGRESSES EAST AND DEEPENS OVER THE EASTERN US LEAVING WEST
NORTHWESTLY H5 FLOW OVER THE MIDWEST FOR THE NEXT FEW DAYS. RIDGING
BETWEEN DEPARRING EAST COAST TROUGH AND NEXT TROUGH ADVANCING ON
WEST COAST SHOULD KEEP MID PART OF NEXT WEEK DRY. MODELS IN
AGREEMENT ON EJECTING A WAVE FROM WESTERN TROUGH THAT WOULD IMPACT
THE AREA BY LATE WEDNESDAY. H8 TEMPS SUGGEST RAIN IN THE SOUTH, A
MIX OR RAIN AND SNOW IN THE NORTH INITIALLY. THOUGH TEMPS FALL WITH
PASSAGE OF THE SURFACE LOW ASSOCIATED WITH THIS SYSTEM, PRECIP
SHOULD BE ENDED. CHANGE TO NORTHWEST FLOW ALOFT MAY BE MORE
SIGNIFICANT RESULT OF THIS SYSTEM WITH TEMPS BY LATE IN THE WEEK
WELL BELOW NORMAL -- MINS IN TH TEENS AND MAXS ONLY IN THE 30S.

&&

.AVIATION...
1130 PM CST

FOR 06Z TAFS...WDSPRD TSRA MOVING ACROSS NRN IL AND NW IN ATTM.
EXPECT THEY SHOULD CLEAR THE LOCAL TERMINALS BTWN 08-10Z. MOST SITES
IN IFR/LIFR RANGE WITH COMBINATION OF LOW CIGS AND VIS. AS LOW
CENTER MOVES OFF TO THE NE LATE TONIGHT...STRONG SW/W WINDS WILL
INCREASE TO THE 15-30KT RANGE. MOS FORECASTS AND MODEL T-SECTS ALL
POINT TOWARD LIFTING CIGS INTO THE MVFR RANGE SOMETIME MONDAY
MORNING. THIS SET OF TAFS IS MORE OPTIMISTIC THAN GUIDANCE...AS IT
APPEARS DRY SLOT IN THE WAKE OF THE SFC LOW WILL MOVE OVER THE
TERMINALS.

RRH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SMALL CRAFT ADVISORY OVERNIGHT THRU TUESDAY MORNING.
      GALE WARNING MONDAY AFTERNOON AND MONDAY NIGHT OPEN WATERS.

&&
Hazardous weather outlook, Mar 12, 3:50 PM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
350 PM CST SUN MAR 12 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-131030-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
350 PM CST SUN MAR 12 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

...SEVERE WEATHER OUTBREAK EXPECTED THIS EVENING...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR
PORTIONS OF WEST CENTRAL AND NORTHWEST ILLINOIS. THE GREATEST THREAT
EXISTS SOUTH AND WEST OF A LINE FROM ROUGHLY DIXON IN LEE COUNTY TO
SANDWICH IN SOUTHEAST DEKALB COUNTY TO FAIRBURY IN SOUTHERN
LIVINGSTON COUNTY. A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS TO
THE NORTH OF THIS AREA AND INCLUDES MOST OF THE REMAINDER OF NORTH
CENTRAL ILLINOIS...ALL OF NORTHEAST AND EAST CENTRAL ILLINOIS AND
NORTHWEST INDIANA.

A WARM FRONT DRAPED ACROSS CENTRAL ILLINOIS WILL SERVE AS THE FOCUS
FOR SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING. THE THUNDERSTORMS
ARE EXPECTED TO PRODUCE SIGNIFICANT SEVERE WEATHER INCLUDING VERY
LARGE HAIL...DAMAGING WINDS AND SOME TORNADOES. WHILE THE THREAT
WILL BEGIN IN THE SOUTHWEST PORTIONS OF THE FORECAST AREA, THE
THREAT WILL MOVE NORTH DURING THE COURSE OF THE EVENING AS THE WARM
FRONT MOVES INTO NORTHERN ILLINOIS.

PERSONS ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA SHOULD
CONTINUE TO MONITOR THIS DEVELOPING WEATHER SITUATION THROUGHOUT THE
DAY. HAVE A PLAN OF ACTION READY SHOULD SEVERE WEATHER APPROACH
LATER TODAY.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD PREPARE
FOR ACTIVATION THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-131030-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
350 PM CST SUN MAR 12 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...  TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH
TUESDAY MORNING. NORTHEAST WINDS WILL BECOME SOUTH AND INCREASE TO
30 KNOTS OVERNIGHT HELPING WAVES BUILD TO 4 TO 6 FEET.

SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND STRONG WINDS ARE
POSSIBLE THIS EVENING OVER SOUTHERN PORTIONS OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF LAKE MICHIGAN
MONDAY AFTERNOON AND MONDAY NIGHT AS WINDS INCREASE TO 40 KNOTS. A
SMALL CRAFT ADVISORY CONTINUES THROUGH TUESDAY MORNING FOR THE
NEARSHORE WATERS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Mar 12, 9:18 PM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
918 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             FORRESTON               42.13N 89.58W
03/12/2006  M0.88 INCH       OGLE               IL   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL

&&

HALBACH
Local storm report, Mar 12, 10:36 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1036 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             PECATONICA              42.31N 89.36W
03/12/2006  M1.00 INCH       WINNEBAGO          IL   LAW ENFORCEMENT

1009 PM     HAIL             SOUTH BELOIT            42.48N 89.03W
03/12/2006  M0.88 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            NICKEL AND DIME SIZED HAIL

1015 PM     TSTM WND DMG     5 W PONTIAC             40.88N 88.74W
03/12/2006                   LIVINGSTON         IL   LAW ENFORCEMENT

            RURAL GRAYMONT BETWEEN FLANIGAN AND PONTIAC. BASEMENT
            DOOR BLOWN OUT. ROAD SIGNS BLOWN DOWN.

1022 PM     TSTM WND GST     GIBSON CITY             40.47N 88.38W
03/12/2006  U60 MPH          FORD               IL   LAW ENFORCEMENT

            60 MPH WIND GUST. PEA SIZED HAIL AND HEAVY RAIN.

&&

HALBACH
Local storm report, Mar 12, 10:54 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1054 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     HAIL             MENDOTA                 41.55N 89.12W
03/12/2006  M1.00 INCH       LA SALLE           IL   LAW ENFORCEMENT

&&

HALBACH
Local storm report, Mar 13, 12:03 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1203 AM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             JOLIET                  41.53N 88.12W
03/12/2006  M1.75 INCH       WILL               IL   LAW ENFORCEMENT

            I80 AND HUBOLT RD

1135 PM     HAIL             JOLIET                  41.53N 88.12W
03/12/2006  M1.75 INCH       WILL               IL   LAW ENFORCEMENT

            LARKIN AVE SW JOLIET NEAR I-80

1134 PM     HAIL             3 W KANKAKEE            41.12N 87.92W
03/12/2006  M0.88 INCH       KANKAKEE           IL   LAW ENFORCEMENT

&&

HALBACH
Local storm report, Mar 13, 12:06 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1206 AM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             SOUTH ELGIN             42.00N 88.30W
03/12/2006  M0.75 INCH       KANE               IL   TRAINED SPOTTER

            RT 25/WEST BARRLET RD

&&

HALBACH
Local storm report, Mar 13, 12:50 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1250 AM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     TSTM WND GST     TINLEY PARK             41.57N 87.80W
03/12/2006  E70 MPH          COOK               IL   TRAINED SPOTTER

            171ST AND HARLEM

&&

HALBACH

The radar

The Chicago radar (KLOT), 54 km away, was scanning. The volume nearest the first event began at 07:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lake

When
March 13, 1:15 AM CST
Where
Lake County, Schererville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.500, -87.450

Wind gusts were estimated to 60 mph.

Hail, Newton

When
March 13, 11:15 PM CST to 11:17 PM CST
Where
Newton County, Kentland
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.767, -87.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496144, 5496145.